18
views
0
recommends
+1 Recommend
1 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found
      Is Open Access

      Adverse drug reactions to antiretroviral therapy during the early art period at a tertiary hospital in Ghana

      Read this article at

      ScienceOpenPublisherPMC
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Introduction

          Antiretroviral therapy (ART) has reduced HIV morbidity and mortality worldwide but has many adverse effects. These adverse drug reactions (ADRs) lead to discontinuations, disease progression or treatment failure. We explored the types and risk factors for ADRs in a cohort starting ART in a teaching hospital in Accra, Ghana where the main regimens used were a combination of nucleotide and non nucleotide reverse transcriptase inhibitors.

          Methods

          A Cross-sectional retrospective study was conducted reviewing data of 2042 patients initiated on HAART from 2003 to 2007. Univariate analysis was done for the dependent and independent variables. Stepwise logistic regression procedures were used to model the effect of gender on the development of ADRs controlling for other variables like age, marital status, weight at baseline and CD4 at baseline.

          Results

          The period prevalence of ADRs was 9.4%. The two most common adverse reactions were anaemia and diarrhoea. Female sex was a statistically significant independent predictor of an adverse drug reaction (AOR: 1.66, p = 0.01, CI: 1.16-2.36). CD4 counts 250 cells/mm3 or more was significantly associated with the occurrence of an ADR. The occurrence of anaemia in females was statistically significant compared to males.

          Conclusion

          Adverse drug reactions were less common than expected, anaemia was the commonest ADR. Female sex and high CD4 counts >250mm3 were predictors of ADRs whereas females were significantly more likely to develop anaemia than males. Recommendations were made for interventions to prevent and also mitigate the high levels of anaemia especially among women in the ART scale up.

          Related collections

          Most cited references 20

          • Record: found
          • Abstract: found
          • Article: not found

          Adverse effects of highly active antiretroviral therapy in developing countries.

          Recent increases in access to highly active antiretroviral therapy (HAART) have made the management of drug toxicities an increasingly crucial component of human immunodeficiency virus (HIV) care in developing countries. The spectrum of adverse effects related to HAART in developing countries may differ from that in developed countries because of the high prevalence of conditions such as anemia, malnutrition, and tuberculosis and frequent initial presentation with advanced HIV disease. The severity of adverse effects may vary as a result of host genetics and diagnostic delays attributable to inadequate laboratory monitoring. This article reviews current knowledge about toxicities related to HAART in resource-limited regions, which are in the process of rapid treatment scale-up. We conclude that initiating HAART before advanced immunosuppression, titrating doses in single-pill drug combinations to differences in patients' body weights, providing more intensive laboratory monitoring during the initial months of therapy, and providing access to less-toxic nucleoside reverse-transcriptase inhibitors may decrease the incidence of toxicities related to HAART in resource-limited regions.
            Bookmark
            • Record: found
            • Abstract: found
            • Article: not found

            Reasons for modification and discontinuation of antiretrovirals: results from a single treatment centre.

            To describe the reasons for, and factors associated with, modification and discontinuation of highly active antiretroviral therapy (HAART) regimens at a single clinic. A total of 556 patients who started HAART at the Royal Free Hospital were included in analyses. Modification was defined as stopping or switching any antiretrovirals in the regimen, whereas discontinuation was defined as the simultaneous stopping of all antiretrovirals included in the initial regimen. Reasons were classified as immunological/virological failure (IVF) and toxicities and patient choice/poor compliance (TPC). The median CD4 count at starting HAART was 171 x 10(6) cells/l and viral load 5.07 log copies/ml. During a median follow-up of 14.2 months, 247 patients (44.4%) modified their HAART regimen, 72 due to IVF (29.1%) and 159 due to TPC (64.4%) and a total of 148 patients (26.6%) discontinued HAART. Older patients were less likely to modify HAART [relative hazard (RH), 0.73 per 10 years; P = 0.0008], as were previously treatment-naive patients (RH, 0.65; P = 0.0050), those in a clinical trial (RH, 0.64; P = 0.027) and those who started nelfinavir (RH, 0.57; P = 0.035). Patients who started with four or more drugs (RH, 2.21, P < 0.0001), who included ritonavir in the initial regimen (RH, 1.41; P = 0.035) or who had higher viral loads during follow-up (RH per log increase, 1.51; P < 0.0001) were more likely to modify HAART. There was a high rate of modification and discontinuation of HAART regimens in the first 12 months, particularly due to toxicities, patient choice or poor compliance.
              Bookmark
              • Record: found
              • Abstract: not found
              • Article: not found

              Scaling up antiretroviral therapy in resource-limited settings: treatment guidelines for a public health approach

              (2003)
                Bookmark

                Author and article information

                Journal
                Pan Afr Med J
                Pan Afr Med J
                PAMJ
                The Pan African Medical Journal
                The African Field Epidemiology Network
                1937-8688
                07 May 2014
                2014
                : 18
                Affiliations
                [1 ]Department of Medicine and Therapeutics, University of Ghana Medical School, Accra, Ghana
                [2 ]Fevers Unit, Korle Bu Teaching Hospital, Korle Bu, Accra, Ghana
                [3 ]International Organization of Migration, Accra, Ghana
                Author notes
                [& ]Corresponding author: Margaret Lartey, University of Ghana Medical School, Accra, Ghana, Fevers Unit, Korle Bu Teaching Hospital, Korle Bu, Accra, Ghana
                Article
                PAMJ-18-25
                10.11604/pamj.2014.18.25.3886
                4214560
                © Margaret Lartey et al.

                The Pan African Medical Journal - ISSN 1937-8688. This is an Open Access article distributed under the terms of the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

                Categories
                Research

                Medicine

                adverse drug reaction, haart, hiv, female sex, anaemia, cd4 cells

                Comments

                Comment on this article